“banner728.gif"

SUICIDE OR DRUG ABUSE? Doctor’s sudden death raises speculation

UTH paediatric surgeon Dr Vernon Pashi’s girlfriend Lisa Banda says she cannot believe that the person who was supposed to engage her this August is gone. And according to unconfirmed speculation among some of his close colleagues, Dr Pashi had allegedly been abusing anaesthetic drugs, an allegation that his family has vehemently refused.

Dr Pashi, a paediatric surgeon who was part of the team that successfully separated conjoined twins Bupe and Mapalo, died on Sunday morning and was discovered dead in his bedroom by one of his relatives. He was Paediatric Surgery registrar at the time of his death.

According to the Ministry of Health, Dr Pashi was found dead in his bedroom around 09:00 hours on Sunday by a family member.

“It is with great sadness to inform you that Dr Vernon Mwape Pashi, 33, has died. Dr Pashi was Registrar in final year MMED (4th) Paediatric Surgery. He was found dead in his bedroom around 09:00 hours this morning by a family member. He graduated in 2010 as a doctor,” University Teaching Hospital Senior Medical Superintendent Dr Clarence Chiluba announced.

Some of his close allies anonymously said Dr Pashi allegedly died from anaesthetic abuse, although hospital authorities are yet to disclose the actual cause of death after a postmortem.

“There was anaesthesia in his room when he was found dead. We wonder what could have caused him to do that. But you know, doctors go through a lot,” said one of his friends.

But Lisa, who was found at the house of mourning yesterday, dismissed the assertion.

She refused to discuss the matter further saying she was still in a state of shock.

“I can’t believe he is gone. He was just okay…he did not complain about anything. He wasn’t sick. If someone was sick, you can say ‘okay he was sick’ but he wasn’t. I spoke to him the whole day when he knocked off and he went home. His cousin and his wife had gone to visit him. They were with him for two days. The previous night, his sister-in-law prepared supper, they ate together and he went to bed. We started talking on the phone and said our ‘goodnights’ at about 22:00 hours. I was shocked that in the morning, he did not wake me up. I bathed and went for work. I sent him a good morning text but he didn’t respond. I sent another message…nothing,” Lisa, a nurse at UTH, said.
“I didn’t know what was happening. The cousin was surprised that the person who told them that he was going for work early in the morning was still asleep. When they decided to check on him, they found him dead in his room. It’s a mystery…they didn’t find anything in his room…no pricks on his body to say maybe he might have done something to himself…nothing. They didn’t find anything in the room that would have led to his death. I don’t know. It’s devastating. No one knows what happened to him. We will only know after the post-mortem maybe. If you don’t get anything from there then we don’t know. We will only know when we meet on the other side. He had so many plans for himself…he invested in so many things. We planned on an engagement this August…”

According to a study on anaesthetic drug abuse, substance abuse seems to be more prevalent among physicians than among the general population.

Compared to other specialties, anesthesiologists are most vulnerable to controlled substance abuse, basically because of occupational issues (excessive work hours and easy access to drugs).

The most abused substances are opioids (fentanyl, in particular), propofol and inhalation anesthetics.

These are highly addictive and potentially lethal drugs, according to the study.

If found, the dependent physician must be diagnosed and removed from medical practice, as well as submitted to a long-term detoxification and rehabilitation programme and ample reintegration to society.

This involves self-help group meeting attendance, family support and regular test monitoring.

Leave a Reply

Your email address will not be published. Required fields are marked *